Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Salt Lake City, UT

June 23, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 23, 2022, 2:16 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 2:16 PM MDT (20:16 UTC)
Expired
Jun 23, 2022, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 210 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WGUS55 KSLC 232016
FFWSLC
UTC017-055-232315-
/O.NEW.KSLC.FF.W.0004.220623T2016Z-220623T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
216 PM MDT Thu Jun 23 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northern Garfield County in southern Utah...
  Southeastern Wayne County in southern Utah...

* Until 515 PM MDT.

* At 216 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons and slickrock areas.

* Some locations that will experience flash flooding include...
  Hanksville.

This includes the following highways...
	Utah Route 95 between mile markers 2 and 23.

This includes the following streams and drainages...
  Hells Hole Canyon, Little Bull, Little White Roost, Robbers Roost, 
  Poison Springs Canyon and other drainages in the area.  This 
  warning also includes the Dirty Devil from the confluence with the 
  Fremont south 25 miles.  This warning may need to be extended 
  southward if flows are high on the Dirty Devil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3815 11078 3836 11072 3836 11068 3840 11069
      3842 11021 3811 11022 3806 11059 3805 11081

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:06 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
206 PM MDT Thu Jun 23 2022

.SYNOPSIS...A weak low pressure system will cross the area late
today through Friday, interacting with moisture in place to bring
a threat of showers and thunderstorms. High pressure will bring a
warming trend over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...A weak upper low,
currently noted over the western Great Basin, will continue to
move through the region through early tomorrow morning. As this
low moves through the region through the remainder of the
afternoon and evening hours today, it will combine with moisture
set in place from deep southerly flow and generate scattered
showers and thunderstorms across the northern half of the CWA.
Given the near surface/ sub- cloud environment is still dry
(~1200J/kg DCAPE), the main threat associated with these storms
will be gusty and erratic outflow winds in excess of 40 mph. With
the aforementioned low moving through the area in the late evening
and overnight, thinking that the threat for showers and
thunderstorms will continue through ~0300, especially for northern
Utah and southwest Wyoming. In general, this threat is expected
to stretch from the I-15 corridor westward and from ~US-6
northward. South and east of this area, afternoon convection in
southern and eastern Utah will maintain potential to generate
heavy rainfall and flash flooding through ~2100 MDT.

The upper low will drape a weak frontal boundary across the
northern half of Utah and southwest Wyoming by the morning hours
on Friday (700mb temps drop by ~3-4C). With the subtly cooler
airmass in place across the northern half of the CWA, temperatures
are expected to be cooler than Thursday by about 5F. Remnant
showers and isolated thunderstorms will be possible across the
northern half of the CWA before ~1500-1600 MDT as turbulent flow
combines with the lingering moisture. Locally heavy rainfall will
be possible, and may pose flash flooding threats to recently
burned areas. Heading through the remainder of the evening hours,
convection will largely taper off as more stable air builds in the
wake of the departing low/ wave.

For southern Utah, a largely dry day is expected on Friday.
An uptick in southwesterly flow aloft will be noted as the
aforementioned wave moves across northern Utah, filtering in drier
air over the southern half of the CWA. That said, lower level
moisture will linger and generate at least an isolated threat of
showers and thunderstorms during the afternoon hours, but the
threat of heavy rainfall and flash flooding will be much lower.
Near critical fire weather conditions are expected in far southern
Utah, however, large areal extent of such conditions are not
anticipated. Thus, fire weather headlines will not be made.
Moisture will flux back into the region by the weekend, bringing
more chances for daily showers and thunderstorms.

.LONG TERM (After 12Z/6AM Saturday)...The monsoonal pattern that
will effect the CWA during the short term period is expected to
persist and keep wet conditions through the weekend, mainly for high
terrain sites in central/southern UT and areas east of I-15. A NW
Pacific low is expected to form at the beginning of following work
week that will graze to our north, promoting mostly zonal/SW flow
aloft over the CWA by Tuesday. The zonal flow aloft over the CWA
will promote warming back into the region as most northern UT
valleys could creep back towards 100F and the remainder of the UT
and SW Wyoming being back within a couple degrees of seasonal
values. Remaining moisture from the monsoonal pattern combined with
favorable dynamics from the northern grazing low could continue to
kick off rounds of precipitation and thunderstorms for the CWA
through the end of the extended period but is more expected to be
more spotty/isolated.

Deterministic and ensemble members both agree on high pressure
persisting over the southern plains which will continue to push
moisture into UT. Ensemble members also keep moderate chances around
30-60% for precipitation to form for most of the days over the
extended. While there are no large risks within the extended, any
rain showers or thunderstorms forming within the monsoonal pattern
could make or add to any ongoing flood scenarios.

&&

.AVIATION...KSLC...VFR conditions will persist through much of
the TAF period for the SLC terminal. An area of low pressure moving
through the region will keep winds out of the south and gusting near
20kts during the afternoon. Additionally, scattered afternoon
thunderstorms are slowly developing across UT and while CIGS are
expected to remain above obscuration levels, potential storms and
showers could create short periods of MVFR/IFR conditions as well as
stronger and erratic wind gusts from storm outflow boundaries.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with
brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming.
A low pressure system moving through the region, promoting
southwesterly winds that could gust near 20-25kts for most locations
during the afternoon. This low is expected to help develop afternoon
rain showers and thunderstorms which could lead to short periods of
MVFR/IFR conditions from lower CIGS and even mountain obscuration as
well as gusty winds from potential storm outflow boundaries.

&&

.FIRE WEATHER...An upper low noted over the western Great Basin will
continue to weaken an move through the region later this evening
through tomorrow morning. As the wave moves through the area,
broad forcing will help generate shower and thunderstorm activity
across the northern half of Utah, bringing a threat for gusty and
erratic outflow winds, lightning, and isolated heavy rainfall.
Storms across southern Utah will generally decrease in coverage
and dissipate through the late evening hours, mainly following
sunset. With all the shower and thunderstorm activity, overnight
humidities are expected to make good to excellent recoveries.

Tomorrow, the aforementioned wave will depart the region through
the second half of the day, allowing any ongoing shower and/ or
thunderstorm activity across northern Utah to dissipate. A cooler
airmass will be noted across the northern half of Utah, allowing
for much more moderated minimum humidities from about Nephi
northward. For southern Utah, however, an uptick in southwesterly
winds will help bring in locally drier air. With this in mind,
elevated fire weather conditions are expected across southern Utah
tomorrow, with localized near critical conditions possible closer
to the Utah/ Arizona border region. No fire weather headlines
have been made at this time. Moisture is expected to flux back
into southern Utah and throughout the remainder of the area over
the weekend and increase the daily chances for showers and
thunderstorms.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Webber / Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 23, 11:16 AM MDT, 3 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
1116 AM MDT Thu Jun 23 2022

UTZ125-126-231800-
Upper Sevier River Valleys UT-Southern Mountains UT-
1116 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern
Garfield and east central Iron Counties through NOON MDT...

At 1116 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panguitch, or 23 miles south of Beaver, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Garfield and east central Iron Counties.

This includes US Route 89 between mile markers 137 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 11258 3815 11238 3815 11232 3795 11217
      3789 11252
TIME...MOT...LOC 1716Z 239DEG 12KT 3796 11248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 23, 11:30 AM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1130 AM MDT Thu Jun 23 2022

UTZ125-129-231815-
Capitol Reef National Park and Vicinity UT-Southern Mountains UT-
1130 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 1215 PM MDT...

At 1130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Torrey, or 9 miles west of Capitol Reef National Park, moving east
at 10 mph. Additional thunderstorms are developing south and west of
the main storm.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
 Utah Route 12 between mile markers 105 and 122.
 Utah Route 24 between mile markers 68 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11160 3822 11165 3840 11120 3814 11113
TIME...MOT...LOC 1730Z 258DEG 7KT 3824 11137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 23, 12:13 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1213 PM MDT Thu Jun 23 2022

UTZ125-129-130-231900-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
1213 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern
Garfield and south central Wayne Counties through 100 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capitol Reef National Park, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park, Fruita and Caineville.

This includes the following highways...
 Utah Route 12 near mile marker 116.
 Utah Route 24 between mile markers 79 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 11132 3828 11136 3837 11101 3806 11100
TIME...MOT...LOC 1812Z 270DEG 9KT 3820 11127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 23, 12:31 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1231 PM MDT Thu Jun 23 2022

UTZ113-120-231915-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
1231 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of western Carbon
County through 115 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Price, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Price, Helper, Wellington and Kenilworth.

This includes the following highways...
 US Route 6 between mile markers 232 and 256.
 Utah Route 10 between mile markers 59 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3946 11088 3958 11104 3981 11073 3953 11055
TIME...MOT...LOC 1831Z 240DEG 14KT 3954 11089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Warthen
Local storm report, Jun 23, 12:35 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1235 PM MDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      ESE CAPITOL REEF NP     38.28N 111.19W
06/23/2022                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF NATIONAL PARK REPORTED SR-24 IS IMPASSABLE
            NEAR MILE MARKER 83 DUE TO FLOOD WATERS FROM GRAND WASH.
            SCENIC DRIVE HAS ALSO BEEN CLOSE, AND THE PARKING LOT AT
            THE GRAND WASH TRAILHEAD HAS FLOODED.

&&

CHURCH
Special weather statement, Jun 23, 1:30 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
130 PM MDT Thu Jun 23 2022

UTZ117-120-121-232015-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
130 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of west central Emery
and east central Sevier Counties through 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of Clawson, or 34 miles north of Capitol Reef
National Park, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emery.

This includes the following highways...
 Interstate 70 between mile markers 90 and 107.
 Utah Route 10 between mile markers 0 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 11132 3874 11136 3879 11140 3884 11138
      3898 11121 3878 11101 3872 11126
TIME...MOT...LOC 1930Z 230DEG 12KT 3877 11134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:16 AM MDTSpecial Weather StatementSLCPiute44 min
Jun 23, 11:30 AM MDTSpecial Weather StatementSLCWayne45 min
Jun 23, 11:51 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne5 hr
Jun 23, 12:13 PM MDTSpecial Weather StatementSLCWayne47 min
Jun 23, 12:31 PM MDTSpecial Weather StatementSLCCarbon44 min
Jun 23, 12:47 PM MDTAreal Flood AdvisorySLCCarbon118 min
Jun 23, 1:06 PM MDTFlash Flood Warning Considerable damage threatSLCWayne4 hr
Jun 23, 1:26 PM MDTSevere Thunderstorm WarningSLCWayne34 min
Jun 23, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Jun 23, 1:46 PM MDTAreal Flood AdvisorySLCEmery, Sevier119 min
Jun 23, 1:56 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne64 min
Jun 23, 2:17 PM MDTSpecial Weather StatementSLCSevier43 min
Jun 23, 2:19 PM MDTSpecial Weather StatementSLCEmery41 min
Jun 23, 2:36 PM MDTSevere Thunderstorm WarningSLCWayne38 min
Jun 23, 2:47 PM MDTSpecial Weather StatementSLCCarbon43 min
Jun 23, 3:42 PM MDTSpecial Weather StatementSLC63 min
Jun 23, 4:12 PM MDTSpecial Weather StatementSLCTooele63 min
Jun 23, 4:27 PM MDTSpecial Weather StatementSLCJuab48 min
Jun 23, 4:37 PM MDTSpecial Weather StatementSLCKane38 min
Jun 23, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCJuab, Tooele48 min
Jun 23, 5:04 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jun 23, 5:47 PM MDTSpecial Weather StatementSLCDavis58 min
Jun 23, 5:49 PM MDTSpecial Weather StatementSLCDavis26 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.